Antipsychotics may slightly increase the risk of venous thromboembolism. Many cases have been reported within 3 months of starting treatment.
Venous thromboembolism can manifest as:
- deep-vein thrombosis (in the lower limbs or the pelvis), usually accompanied by swelling, pain, redness and skin discolouration
- pulmonary embolism1, usually resulting from a blood clot dislodging from a vein and eventually causing an embolism2 in the pulmonary arteries to produce chest pain, breathing difficulty, coughing up blood (haemoptysis), and in severe cases, collapse and death. There is no clear evidence linking any particular antipsychotics with higher risk of thromboembolism.
- Sedation and weight gain, which are adverse effects of some antipsychotics, may contribute to the risk; other possible mechanisms include increased platelet aggregation and hyperprolactinaemia.
Factors which increase risk
The risk of venous thromboembolism is possibly raised by:
- excessive body weight
- recent surgery and immobility
- family history of venous thromboembolism
- presence of factor V Leiden or antiphospholipid antibodies
- advancing age
- combined hormonal contraception and hormone replacement therapy
- cardiovascular disorders including congestive heart failure, myocardial infarction and venous insufficiency
- malignancy and chemotherapy It is not clear how much these factors contribute to the risk of antipsychotic-induced venous thromboembolism.
Where possible, modifiable risk factors (body weight, immobility and smoking) should be addressed.
It is helpful to warn patients and carers about the slight risk of thromboembolism and advise seeking medical attention if any signs or symptoms of thromboembolism occur.